Alert archive / Iowa / Wind Advisories in 2023
Wind Advisory 7, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Oct 30, 2023, 3:33 PM CDT for 26 counties in Iowa. It took effect at Oct 30, 2023, 10:00 PM CDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Oct 30, 2023, 3:33 PM CDT (20:33 UTC)
- In effect from
- Oct 30, 2023, 10:00 PM CDT
- Expired
- Oct 31, 2023, 1:00 PM CDT
- In force
- 15 hr
- Issued by
- NWS Des Moines, IA
All 26 counties
Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Poweshiek County, IA, Sac County, IA, Story County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 97 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
735 WWUS73 KDMX 302033 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 333 PM CDT Mon Oct 30 2023 IAZ004>007-015>017-023>028-033>039-047>050-061-062-310445- /O.NEW.KDMX.WI.Y.0007.231031T0600Z-231031T1500Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall- Tama-Jasper-Poweshiek- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Newton, and Grinnell 333 PM CDT Mon Oct 30 2023 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM CDT TUESDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...Northern and Central Iowa. * WHEN...From 1 AM to 10 AM CDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Snow showers are also expected Tuesday and may result reduced visibility at times during the period of stronger winds tomorrow. Please be aware of the potential of some impacts to travel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
3 follow-up statements
040 WWUS73 KDMX 310236 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 936 PM CDT Mon Oct 30 2023 IAZ004>006-015-016-023>025-033>036-047-048-311045- /O.EXT.KDMX.WI.Y.0007.231031T0300Z-231031T1500Z/ Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt- Wright-Sac-Calhoun-Webster-Hamilton-Boone-Story- Including the cities of Estherville, Algona, Forest City, Lake Mills, Emmetsburg, Garner, Britt, Kanawha, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Boone, and Ames 936 PM CDT Mon Oct 30 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM CDT TUESDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...Portions of northern into central Iowa. * WHEN...Until 10 AM CDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Snow showers are also expected Monday night into early Tuesday and may result in reduced visibility at times during the period of stronger winds. Please be aware of the potential for some impacts to travel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IAZ007-017-026>028-037>039-049-050-061-062-311045- /O.CON.KDMX.WI.Y.0007.231031T0600Z-231031T1500Z/ Worth-Cerro Gordo-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk- Marshall-Tama-Jasper-Poweshiek- Including the cities of Northwood, Manly, Mason City, Clear Lake, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Newton, and Grinnell 936 PM CDT Mon Oct 30 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT TUESDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...Northern into Portions of Central Iowa. * WHEN...From 1 AM to 10 AM CDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Snow showers are also expected Monday night into early Tuesday and may result in reduced visibility at times during the period of stronger winds. Please be aware of the potential for some impacts to travel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
415 WWUS73 KDMX 310800 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 300 AM CDT Tue Oct 31 2023 IAZ007-017-026>028-037>039-049-050-311600- /O.EXT.KDMX.WI.Y.0007.000000T0000Z-231031T1800Z/ Worth-Cerro Gordo-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk- Marshall-Tama- Including the cities of Northwood, Manly, Mason City, Clear Lake, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook 300 AM CDT Tue Oct 31 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... * WHAT...Northwest winds 20 to 30 mph with gusts to near 45 mph. * WHERE...Northern into portions of Central Iowa. * WHEN...Until 1 PM CDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Light snow showers are also expected early this morning and may result in reduced visibility at times. Please be aware of the potential for some impacts to travel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IAZ004>006-015-016-023>025-033>036-047-048-061-062-311500- /O.CON.KDMX.WI.Y.0007.000000T0000Z-231031T1500Z/ Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt- Wright-Sac-Calhoun-Webster-Hamilton-Boone-Story-Jasper-Poweshiek- Including the cities of Estherville, Algona, Forest City, Lake Mills, Emmetsburg, Garner, Britt, Kanawha, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Boone, Ames, Newton, and Grinnell 300 AM CDT Tue Oct 31 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... * WHAT...Northwest winds 20 to 30 mph with gusts to near 45 mph. * WHERE...Portions of northern into central Iowa. * WHEN...Until 10 AM CDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Light snow showers are also expected early this morning and may result in reduced visibility at times. Please be aware of the potential for some impacts to travel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
236 WWUS73 KDMX 311802 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 102 PM CDT Tue Oct 31 2023 IAZ007-017-026>028-037>039-049-050-311915- /O.EXP.KDMX.WI.Y.0007.000000T0000Z-231031T1800Z/ Worth-Cerro Gordo-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk- Marshall-Tama- Including the cities of Northwood, Manly, Mason City, Clear Lake, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook 102 PM CDT Tue Oct 31 2023 ...WIND ADVISORY WILL EXPIRE AT 1 PM CDT THIS AFTERNOON... Wind speeds across the area have fallen below advisory levels. However, winds will remain breezy through the afternoon before diminishing this evening. $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Oct 30, 2:38 PM CDT, 55 minutes earlier.
Area forecast discussion, Oct 30, 2:38 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 238 PM CDT Mon Oct 30 2023 .DISCUSSION.../Tonight through Monday/ Issued at 236 PM CDT Mon Oct 30 2023 Take Home Points: * Shortwave will pass north tonight, bringing strong winds, snow showers to parts of the area lingering into tomorrow. * Briefly colder Tuesday into Wednesday AM before warming rest of week and into the weekend. * Next precip opportunity may come on the weekend. Discussion: Aside from a very compact disturbance that moved through the state this morning that dropped a handful of inconsequential flurries, it has been quiet and predominantly filled with sunshine thus far. Temperatures were able to rebound from morning lows in the upper teens to lower 20s to the mid and upper 30s by early this afternoon, a couple degrees away from forecast highs. The primary concern within the forecast period remains the potent shortwave trough that will slide by/through the state tonight into Tuesday. The core of the trough will primarily traverse just N and E of the CWA, across Minnesota into southern Wisconsin and northern Illinois. This will result in greatest snowfall accumulation chances on the NE fringes of the CWA, and that is snowfall accumulations in air quotes. Generally speaking, there is not much ambient moisture or moisture associated with the wave, resulting in forecast amounts up to around an inch in MPX/ARX areas, but more on the order of a half inch or less in the NE CWA. Even so, there are some additional hazardous to potentially hazardous conditions to highlight as this system moves through. Most widespread and notable will be the strong NW winds associated with the frontal passage this evening/overnight. Strong low level CAA and a fairly impressive pressure gradient are likely to yield at least 20kts sustained and 30kts gusts across much of the area. Best potential for near advisory to advisory sustained winds and wind gusts will be N into NE areas, closer to the core of the trough. With recent guidance uptick, top of mixed layer depictions of 40 to 45kts, and tendency for these situations to be under done in guidance, am expecting at least sporadic wind advisory criteria to be achieved. Have tossed out an advisory in accordance with neighbors as a result. While aforementioned snow will be more common closer to the broader lift of the upper trough, soundings point towards snow showers potentially reaching down into central Iowa in association with strong low level lapse rates and resulting low level instability. As moisture availability tapers of to the SW, so too will snow/snow shower coverage, and have tried to make that clear in PoPs, but the actual SW limit is a bit in question. Primary concern will be brief visibility drops with the snow showers and strong winds lingering. Fortunately, the bulk of this will be overnight/early morning, but will linger into the AM commutes for some, again especially NE areas. Temperatures will briefly be colder as well with highs Tuesday struggling to do much more than the low to mid 30s in many cases. Lows Wednesday morning too will be cold in the upper teens, but southerly flow will have begun to return to the area by daybreak. Through the remainder of the forecast, NW flow gradually becomes more zonal in conjunction with 500mb height rises. Expect highs to gradually warm to end the week and into the weekend with highs back into the 50s. The next opportunity for any precipitation may come during the weekend with synoptic guidance depicting weak waves moving through the large scale flow, but lack of moisture and confidence in track/timing yield a predominantly dry forecast at this time for the weekend. More potent shortwave activity may move through around this time next week, with fair agreement within operational synoptic guidance, and would be in the form of rain. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1220 PM CDT Mon Oct 30 2023 In the immediate term, SCT/BKN low-VFR clouds will continue to plague eastern areas, mainly KALO and especially KOTM before clearing this evening. The primary concerns then move into the area around/after 00z as a cold front moves across the area. Resulting NW winds will be quite gusty with 20G30KTs or greater across all sites expected. Potential for sustained and gusts to 25 and 35 kts respectively will be best at NE sites KMCW/KALO, but not out of the question elsewhere. Scattered snow showers will also be of contention, again with best opportunities at NE sites KMCW/KALO, and have VCSH mentions at those sites. Visibility restrictions are likely within snow showers, but scattered nature limits ability to appropriately target within TAFs at this time. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Curtis AVIATION...Curtis
Hazardous weather outlook, Oct 30, 3:16 AM CDT, 12 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 316 AM CDT Mon Oct 30 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-311115- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 316 AM CDT Mon Oct 30 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong and gusty winds are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.